Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 112, NWS Jackson, KY

August 4, 1997Knott County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 1997, 9:38 PM EDT for Knott County, Perry County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 9:38 PM EDT (01:38 UTC)
Expired
Aug 4, 1997, 10:40 PM EDT
In force
62 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Knott County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 050141 RRA
SVRJKL
KYC119-193-050240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
938 PM EDT MON AUG 4 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...KNOTT
   ...PERRY
 
AT 935 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN
NORTHERN PERRY COUNTY NEAR THE TOWN OF ROWDY. THIS STORM IS
MOVING TO THE SOUTH AT 20 MPH AND WILL EFFECT THE TOWNS OF
FISTY BY 1015 PM...HINDMAN AND HAZARD BY 1025 PM AND CORNETTSVILLE
BY 1035 PM.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...STRONG GUSTY
WINDS DEADLY LIGHTNINGb AND BRIEF HEAVY RAIN. MOVE INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

JIR/CEG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:14 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 3:14 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
305 PM EDT MON AUG 4 1997

SECOND SHORT WAVE DIVING SOUTHEAST FROM WESTERN LAKES WILL HELP TO
CARVE OUT UNSEASONABLY DEEP TROF OVER EASTERN U.S. MOST OF
THUNDERSTORM ACTIVITY SO FAR HAS BEEN ASSOCIATED WITH FIRST SHORT WAVE
AND PRE-FRONTAL TROF. WE ARE STILL SEEING SOME DEVELOPMENT ALONG
BOUNDARIES FROM EARLIER CONVECTION. UNTIL WE CAN GET FRONT THROUGH
WILL NEED TO KEEP A CHANCE POP FOR SOUTHEASTERN KY EARLY PART OF FIRST
PERIOD.

WITH SHORT WAVE...INSTABILITY AND UPSLOPE FLOW ON TUESDAY COULD SEE
SOME THUNDERSHOWERS NEAR VA BORDER...BUT FOR NOW PREFER DRY FORECAST
FOR TUESDAY.

UNSEASONABLY COOL AIR TO MOVE INTO REGION...AND FWC TEMPERATURES LOOK
PRETTY GOOD.

JKL 62/76/52/78 310
LOZ 62/78/51/78 310

SBH

In the hours before

Local storm report, Aug 4, 3:50 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

317 PM     JACKSON                   KY   0.75 INCH HAIL
08/04/97   BREATHITT

317 PM     JACKSON WEATHER OFFICE    KY   0.75 INCH HAIL
08/04/97   BREATHITT
Local storm report, Aug 4, 3:54 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

317 PM     JACKSON                   KY   0.75 INCH HAIL
08/04/97   BREATHITT

317 PM     JACKSON WEATHER OFFICE    KY   0.75 INCH HAIL
08/04/97   BREATHITT

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.